Pennsylvania, 2005

Flood in Pennsylvania, December 16, 2005

December 16, 2005 · NWS PHI · 1 event in 1 county or zone

The combination of snow melt and the precipitation that fell from the afternoon of the15th into the early morning of the 16th caused minor flooding along a couple of creeks in Montgomery County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of snow melt and the precipitation that fell from the afternoon of the15th into the early morning of the 16th caused minor flooding along a couple of creeks in Montgomery County. The Wissahickon Creek at Fort Washington was above its 9 foot flood stage from 521 a.m. EST through 1037 a.m. EST on the 16th. It crested at 10.69 feet at 8 a.m. EST. The East Branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 1136 a.m. EST through 1230 p.m. EST on the 16th. It crested at 7.04 feet at Noon EST. Precipitation totals included 1.63 inches in Hatboro, 1.62 at Willow Grove, 1.28 inches in Pottstown, 1.26 inches at Green Lane and 1.20 inches in Palm. The precipitation was caused by a low pressure system that developed on the Gulf Coast early on the 15th. A broad southerly flow brought moisture into the region. The low itself moved northeast through the Delaware Valley overnight on the 15th and was located near New York City at sunrise on the 16th. The track helped bring moisture from both the Atlantic Ocean and the Gulf of Mexico and dropped it across Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 16, 4:07 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 16, 4:07 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EST FRI DEC 16 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...

WARMER AIR HAS BEEN SURGING NORTHWARD AS THE LOW PRESSURE SYSTEM
MAKES ITS WAY TO NEW ENGLAND LATER TODAY. AT PRESS TIME, THE
TEMPERATURE AT GED IS APPROACHING 60 DEGREES, AND 50 DEGREES HERE AT
PHI WHAT A DIFFERENCE A DAY MAKES UNFORTUNATELY, THE COLD AIR IS
BEING STUBBORN IN OUR FAR NORTHERN TEIR COUNTIES IN PA AND NJ, SO A
MIXTURE OF RAIN AND FREEZING RAIN CONTINUES IN
CARBON/MONROE/SUSSEX/WARREN AND MORRIS COUNTIES. WE ARE THEREFORE
KEEPING THE WINTER STORM WARNING THERE, BUT HAVE DROPPED IT
EVERYWHERE ELSE.

PRECIPITATION SHOULD BE ENDING FROM SOUTH TO NORTH DURING THE
MORNING HOURS. A SHARP BACK EDGE IS EVIDENT ON 88D IMAGERY THIS
MORNING, WITH A VERY DISTINCT DRY SLOT OVER CENTRAL PA. SNOW BANDS
ARE EVIDENT IN WESTERN PA ON THE OTHER SIDE OF THIS DRY SLOT.
TEMPERATURES WILL CONTINUE TO RISE UNTIL COLDER AIR BEGINS TO MOVE
IN LATE THIS MORNING. WHILE A FEW SNOW FLURRIES/SHOWERS CANT BE
RULED OUT, CURRENT THINKING IS THAT THERE WONT BE ENOUGH MOISTURE
BY THAT TIME TO MAKE SNOW A CONCERN IN THE FORECAST. WINDS WILL BE
PICKING UP A LITTLE TODAY AS WELL AS THE PRESSURE GRADIENT INCREASES
BETWEEN THE DEPARTING LOW AND THE INCOMING HIGH. FAIR WEATHER IS ON
TAP FOR SATURDAY AND SATURDAY NIGHT WITH SEASONABLE TEMPERATURES.

HAVE GENERALLY FOLLOWED MAV GUIDANCE FOR TEMPERATURES IN THIS
FORECAST PACKAGE, WHICH IS A LITTLE WARMER THAN MET.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...

HIGH PRESSURE FROM THE HIGH PLAIN STATES GRADUALLY BUILDS EAST
PROVIDING AN FAIRLY CALM WEEK WEATHER-WISE WITH NO BIG STORMS AND
NEAR SEASONABLE TEMPERATURES.

&&

.AVIATION...
IFR CONDITIONS WITHIN THE RAIN SHIELD FROM SOUTHERN CHESAPEAKE BAY
NORTH INTO DE/NJ/SE PA AND EASTERN MARYLAND. SATELLITE SHOWING A
DROP SLOT OVER APPALACHIANS THAT WILL ROTATE THROUGH THIS MORNING
VASTLY IMPROVING THE WEATHER. WITH THE SFC LOW NEARBY WINDS MAY DROP
OFF AND WITH PLENTY OF MOISTURE LOWERING CONDITIONS LIKELY FOR A FEW
HOURS THIS MORNING, BEFORE ONSET OF WESTERLIES. FREEZING LEVEL AT
3800 FT AT 1 PM TODAY DROPPING TO THE DECK TONIGHT. EXPECT SOME WIND
SHEAR CONCERNS FOR NEXT FEW HOURS WITH WINDS ALOFT (2,000FT) AT 60
KT FROM THE S.

&&

.MARINE...
GALE FORCE GUSTS FROM THE SOUTHEAST AND SOUTH THIS MORNING AS SFC LOW
TRACKS TO SANDY HOOK NJ BY DAYBREAK AND INTERIOR NEW ENGLAND BY 1
PM. GRADIENT THIS MORNING IS WITH THE LOW AND THE RETREATING HIGH
PRESSURE TO THE NORTHEAST. ONCE THE LOW PASSES TO THE NORTH, WINDS
WILL SHIFT TO THE WEST AND STILL GUSTS TO 30 KT OR SO DURING THE
DAY. HIGH PRESSURE WILL BUILD TO THE MID ATLANTIC STATES FRIDAY
NIGHT AND COVER THE COASTAL WATERS THROUGH SUNDAY. LOW PRESSURE
FORMING OFF THE SOUTH CAROLINA COAST SUNDAY MORNING WILL MOVE
NORTHEAST AND FARTHER OUT TO SEA ON MONDAY. HIGH PRESSURE WILL
DOMINATE THE WEATHER NEXT COUPLE OF DAYS.

HIGH TIDE BETWEEN 745 AND 815 ON THE OCEAN FRONT THIS MORNING WILL
YIELD MINOR AND POSSIBLY MODERATE LOCALLY. SPS IS OUT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ054-055 UNTIL NOON FRIDAY.
NJ...WINTER STORM WARNING FOR NJZ001-007-008 UNTIL NOON FRIDAY.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431-452>455 UNTIL 4 PM FRIDAY.
  ...GALE WARNING FOR ANZ450-451 UNTIL 7 PM FRIDAY.
&&

SHORT TERM...MIKETTA
LONG TERM...GIZOT
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Dec 16, 4:44 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EST FRI DEC 16 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-171015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
444 AM EST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE
COASTAL WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE, INCLUDING
THE DELAWARE BAY.

A DEPARTING LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE FREEZING
RAIN IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY THIS
MORNING. WHILE NO SIGNIFICANT ADDITIONAL ACCUMULATION OF ICE OR
SNOW IS EXPECTED, TRAVEL CONDITIONS COULD REMAIN TREACHEROUS UNTIL
THE PRECIPITATION COMES TO AN END DURING THE LATE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
December 16, 5:21 AM EST to 12:30 PM EST
Where
Montgomery County, Ft Washington
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.133, -75.217

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482269.